Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 210, NWS Lincoln, IL

July 15, 2003Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2003, 8:12 AM CDT for Effingham County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 8:12 AM CDT (13:12 UTC)
Expired
Jul 15, 2003, 9:15 AM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Effingham County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 151312
SVRILX
ILC049-151415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
812 AM CDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 915 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHUMWAY...OR ABOUT 9 MILES NORTHWEST OF
  EFFINGHAM...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTAMONT
  EFFINGHAM
  TEUTOPOLIS
  WATSON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3922 8850 3921 8883 3893 8879 3893 8861
          3894 8836

$$

PLAHMER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:30 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 15, 3:30 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT TUE JUL 15 2003

MODELS MORE SIMILAR TODAY WITH ETA STILL A BIT SLOWER WITH THE COLD
FRONT MOVING SE THRU CENTRAL IL TODAY. LIKE PREVIOUS FORECASTER...
WILL TEND TO SIDE WITH THE ETA MODEL FOR SLOWER FRONTAL MOVEMENT.
FORECAST CONCERN IS CONVECTION CHANCES TODAY AND RISK OF SEVERE
WEATHER.

COLD FRONT EXTENDING FROM NW WI ACROSS EASTERN IA AND FAR NW MO
WHILE UPPER LEVEL TROF OVER THE UPPER MISSISSIPPI VALLEY. MCS AHEAD
OF COLD FRONT OVER EASTERN IA...NORTHERN IL AND SE WI AND MOVING SE
FUELED BY 40 TO 50 KFT LOW LEVEL JET. HAD LIKELY POPS FROM PEORIA
NORTH THROUGH MID MORNING...WITH PROB40 SOUTH OF PEORIA TODAY THOUGH
MAINLY THIS AFTERNOON SOUTH OF I-70. COLD FRONT PROGGED TO MOVE SE
TOWARD THE IL RIVER BY NOON...TO I-70 BY SUNSET AND PASS
LAWRENCEVILLE BY MIDNIGHT.  CONTINUE PROB30 CHANCE OF CONVECTION
FROM I-70 SOUTH THIS EVENING UNTIL FRONT PASSES. SPC HAS SLIGHT RISK
SOUTH OF I-70 TODAY WHERE ATMOSPHERE HAS MORE OF A CHANCE TO
DESTABLIZED THIS AFTERNOON AFTER MORNING MCS DECAYS. CAPES INCREASE
ABOVE 3000 J/KG AND LIFTED INDEX OF MINUS 6C SOUTH OF I-72 THIS
AFTERNOON. MORE HUMID TODAY WITH DEWPOINTS IN THE UPPER 60S TO MID
70S AND WARMER HIGHS IN THE UPPER 80S MOST AREAS.

HIGH PRESSURE OVER THE HIGH PLAINS TO DRIFT ACROSS IL WED AND EAST
OVER THE OHIO VALLEY THU AND PROVIDE A FAIR AMOUNT OF SUNSHINE AND
LESS HUMID AIR. GUIDANCE TEMPS SIMILAR AND NEAR SEASONABLE LEVELS
NEXT FEW DAYS AND FOLLOWED CLOSELY. A 600 DM 500 MB HIGH REMAINS
OVER THE SOUTHERN HIGH PLAINS AND KEEPS THE REAL HOT WEATHER SW OF
IL THIS WEEK. IL REMAINS IN A WNW UPPER LEVEL FLOW THIS WEEK WITH
NEXT WEATHER SYSTEM ARRIVING LATER FRI AND SAT. DID ADD CHANCE OF
CONVECTION FRI AFTERNOON NORTHERN CWA AND CHANCE SE CWA THIS WEEKEND
TO BETTER BLEND WITH SURROUNDING OFFICES. GFS MAY BE OVERDOING QPF
OVER IL FRI AND FRI NIGHT.

.ILX...NONE.

HUETTL
Hazardous weather outlook, Jul 15, 5:30 AM CDT, 2 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
530 AM CDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO MID MORNING
FROM I-74 NORTH AND THIS AFTERNOON AND EVENING FROM I-70 SOUTH. THE
SEVERE STORMS COULD PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY AND THIS
WEEKEND ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO MID MORNING FROM I-74 NORTH
AND THIS AFTERNOON AND EVENING FROM I-70 SOUTH.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

KH

In the hours before

Local storm report, Jul 15, 7:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
731 AM CDT TUE JUL 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 AM    LACON                     IL   WIND DAMAGE
07/15/03   MARSHALL                       TREE DOWN ACROSS BLUE
                                          HERON RD. REPORTED BY
                                          POLICE DEPARTMENT

0536 AM    LACON                     IL   WIND DAMAGE
07/15/03   MARSHALL                       POWER LINES BLOWN DOWN
                                          ACROSS MAIN AND 6TH ST.
                                          REPORTED BY POLICE
                                          DEPARTMENT

KD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:00 AM CDTSevere Thunderstorm WarningILXMarshall60 min
Jul 15, 7:16 AM CDTSevere Thunderstorm WarningILXVermilion59 min
Jul 15, 7:27 AM CDTSevere Thunderstorm WarningILXChampaign48 min
Jul 15, 8:05 AM CDTSevere Thunderstorm WarningILXShelby55 min
Jul 15, 8:16 AM CDTSevere Thunderstorm WarningILXVermilion29 min
Jul 15, 8:28 AM CDTSevere Thunderstorm WarningILXEdgar47 min
Jul 15, 8:43 AM CDTSevere Thunderstorm WarningILXClay47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.